The Medicines and Healthcare products Regulatory Agency (MHRA) has published Drug Safety Update for December 2014 (PDF).
The drug safety section in this issue contains new advice for healthcare professionals when using ivabradine (Procoralan®) in the treatment of symptomatic angina. This medication has been linked with bradycardia, atrial fibrillation and other cardiovascular risks and the following new recommendations have been made.
- Only start ivabradine if the resting heart rate is at least 70 beats per minute
- Do not prescribe ivabradine with other medicines that cause bradycardia, such as verapamil, diltiazem or strong CYP3A4 inhibitors
- Monitor patients regularly for atrial fibrillation. If atrial fibrillation occurs, carefully reconsider whether the benefits of continuing ivabradine treatment outweigh the risks
- Consider stopping ivabradine if there is no or only limited symptom improvement after 3 months
This section also reminds clinicians of the risk of psychiatric disorders with isotretinoin (Roaccutane®). Clinicians are reminded that this medicine should only be prescribed under specialist supervision and that the patients and their family should be warned that the treatment might cause psychiatric disorders such as depression, anxiety, and in rare cases suicidal thoughts. Reporting of such symptoms should be encouraged and appropriate action taken if they arise; simply stopping isotretinoin may not be enough to alleviate symptoms.
Action: Clinicians will find this publication to be a useful review of current issues in drug safety.
|« PHE Advice on Gabapentin and Pregabalin||MTRAC Reviews - December 2014 »|